PubMed Health⌕ Search

Biomedical subjects

L U Wölfer

Publications and source records attributed to L U Wölfer.

7 recordsLinked to original sources

[Radiation-induced acne].

Radiation-induced acne is a rare, clinically and pathogenetically ill-defined acneiform dermatosis with special features that may occur in irradiated skin areas especially after high doses of deeply penetrating radiation. We report on a patient with an oropharyngeal carcinoma who developed severe radiation-induced acne including comedones and cysts as well as few inflammatory papules and pustules in a skin area irradiated with up to 63 gray of a 6 MeV photon beam. Acnegenic drugs may precipitate the disease; our patient was on longterm therapy with carbamazepine whose acnegenic potency is less well documented than that of testosterone or glucocorticoids. Treatment of radiation-induced acne is comedolytic; topical retinoids are especially valuable.

Acne Vulgaris↗

[HIV-associated psoriasis. Clinical and histological observations in 36 patients].

Between 1982 and 1995, over 700 HIV-infected patients with different skin diseases were registered at the Department of Dermatology, Benjamin Franklin Medical Center, The Free University of Berlin. Thirty-six of them (approximately 5%) were diagnosed as having psoriasis. This is clearly a higher prevalence of psoriasis than in the general population (1-2%). If psoriasis lesions are not clinically seen before diagnosis of HIV infection, the disease will preferentially (approximately 80% of these cases) appear during the late stages of the infection (CD4/CD8 ratio < 0.4). Six of the 36 patients with HIV-related psoriasis (= 16%) were found to have severe disease, showing an exsudative clinical picture. In this paper we report in detail on two representative cases from this group of patients. Histological examination also revealed exsudative changes in HIV-infected patients with clinically moderate psoriasis. Immunohistochemically, HIV-related psoriasis showed a moderately decreased number of infiltrating T-cells, in contrast to psoriatic skin from non-infected patients. A marked difference was the reduced expression of the lymphocyte antigen OPD-4 in HIV-related psoriasis. Routine antipsoriatic treatment modalities in combination with systemic retinoids and phototherapy (SUP/PUVA) were successful in the treatment of severe exsudative psoriasis in HIV patients, but the course of the disease was prolonged and exacerbation was more frequent. HIV-related psoriasis was found not to influence the underlying HIV infection.

Adult↗

Pseudotumour of the tongue caused by herpes simplex virus type 2 in an HIV-1 infected immunosuppressed patient.

An HIV-1 infected immunosuppressed patient (CD4+ cell counts: 382 cells/microL; viral load 94,000 copies/mL) with recurrent perianal herpes simplex virus type 2 (HSV-2) infections is described, showing an unusual exophytic tumour resembling a squamous cell carcinoma in the lateral part of the tongue. He also had persistent facial herpes infection, oral candidosis, oral hairy leukoplakia and lymphadenopathy. The presence of HSV-2 was detected by polymerase chain reaction both in smears and in a tissue biopsy taken from the involved tongue area. Treatment with brivudin, a new oral virustatic drug, led to rapid regression of the tumour.

AIDS-Related Opportunistic Infections↗

[Interferon-alpha-induced psoriasis vulgaris].

In recent years, interferon-alpha has become widely used for systemic therapy of tumours and infectious diseases. Well-known cutaneous side effects include dry skin, pruritus and hair loss. Since 1986, 17 patients with renal cell carcinoma, malignant melanoma, hepatitis B and C, carcinoid syndrome and hairy cell leukemia have been reported in whom psoriasis with or without psoratic B joint involvement was induced or exacerbated by systemic interferon-alpha therapy. In these patients, the drug was discontinued because of the severity of the psoriatic symptoms induced. The psoriatic lesions then resolved in nearly all patients within 2 weeks to 6 months, but in 10 of 22 patients treated with interferon-alpha specifically for psoriasis exacerbation was reported. We report three new cases of interferon-alpha-induced psoriasis. The patients were treated with the drug for HIV-associated Kaposi's sarcoma, renal cell carcinoma, and hepatitis C. We conclude that interferon-alpha can provoke psoriatic skin and joint symptoms, especially when additional precipitating factors are involved. In patients in whom such risks are present careful consideration of the benefit/risk ratio and concomitant antipsoriatic treatment are essential if interferon-alpha therapy is to be continued.

Adult↗

[Clinical fluconazole and itraconazole resistance of oro-gastrointestinal candidiasis in a patient with AIDS].

We report on a 32-year-old male patient with advanced acquired immunodeficiency syndrome (AIDS), who had severe candidiasis of the gastrointestinal tract. Treatment with fluconazole, 200 mg/day, was introduced. After oral intake of fluconazole over 5 months itraconazole 200 mg/day was given for 1 month. However, fungal infection still persisted. The antifungal activity of fluconazole, itraconazole and ketoconazole against Candida albicans was evaluated by means of the microdilution test by determining the 90% inhibitory concentration of each drugs. A high minimal inhibitory concentration (MIC) was detected for fluconazole (50 micrograms/ml) revealing fluconazole resistance. The susceptibility to itraconazole was borderline (MIC 0.125 micrograms/ml) and that to ketoconazole was markedly lowered (MIC 0.25 micrograms/ml). Plasma levels of itraconazole were also found to be lowered. In HIV patients the gastrointestinal absorption of azole derivatives is often reduced. Therefore, the clinical resistance of Candida albicans to itraconazole can be explained by reduced susceptibility after azole therapy and also by the decreased absorption of the drug in HIV patients.

AIDS-Related Opportunistic Infections↗

[Transformation of multiple basaliomas to squamous cell carcinomas in an HIV patient with Gorlin-Goltz syndrome].

We report on a 32-year-old male patient with Gorlin-Goltz syndrome, who presented with excessive numbers of superinfected basal cell carcinoma. This led us to suspect an underlying HIV infection, which was confirmed by ELISA and Western blotting. Laboratory investigation of the immunological state revealed severe immunosuppression with 267 CD4+ lymphocytes and a CD4/CD8 ratio of 0.3. The histological picture showed multiple basal cell carcinomas, some of them transforming into squamous cell carcinomas. We suspect that the excessive number and the unusual clinical and histological picture of the basal cell carcinomas in this patient were probably influenced by the underlying HIV infection.

AIDS-Related Opportunistic Infections↗